Minnesota, 2005

Damaging Winds in Minnesota, May 7, 2005

May 7, 2005 · NWS MPX · 5 events in 2 counties and zones

3 thunderstorm wind, 2 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 7, 2:55 PM CST, 6 hours 8 minutes earlier.

Area forecast discussion, May 7, 2:55 PM CST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT SAT MAY 7 2005

.DISCUSSION...
SURFACE LOW...OVER EXTREME SOUTHEAST MONTANA...WILL MOVE SLOWLY
SOUTHEAST TO NORTHWEST IOWA BY 12Z MONDAY.  THIS WILL KEEP MOIST AND
INCREASINGLY UNSTABLE AIR MOVING INTO THE MPX CWA.  DRY SOUTHEAST
LOW LEVEL FLOW REALLY LIMITED PRECIPITATION POTENTIAL WITH THIS
SYSTEM ACROSS EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN LAST
NIGHT AND DURING THE DAYLIGHT HOURS. FURTHERMORE...BOTH 12Z AND 18Z
NAM AND 12Z GFS TAKE JET ENERGY ACROSS WESTERN MINNESOTA COUNTIES
INTO SUNDAY...WHICH PLACES FAVORABLE AREA OF COUPLED JET INDUCED
LIFT WELL NORTHWEST OF THE MPX CWA THROUGH THE NEXT 24 HOURS.
HOWEVER...BY 12Z MONDAY...BOTH THE GFS AND THE NAM SUGGEST A RATHER
VIGOROUS NEGATIVE TILT SHORT WAVE FROM KANSAS INTO LOUISIANA...WITH
A JET SIGNATURE THAT SUGGESTS SOME COUPLING ACROSS THE EASTERN HALF
OF THE CWA SUNDAY NIGHT AND INTO MONDAY.  MODIFIED GRIDS INDICATE A
WARM..HUMID DAY ON SUNDAY WITH LOWER RANGED POPS...WITH HIGHER POPS
ACROSS MUCH OF THE AREA SUNDAY NIGHT AND MONDAY.

LONGER TERM...TUESDAY NIGHT THROUGH SATURDAY
PATTERN REMAINS UNSETTLED WITH SWLY FLWO ALOFT GENERALLY DOMINANT.
A BREAK EXPECTED EARLY IN LONG RANGE PERIOD WITH SOME RIDGING
BETWEEN MAJOR TROUGHS.  BY THURSDAY AT LEAST THRU FRIDAY MORE
PRECIPITATION CHANCES AS SWLY FLOW AGAIN ESTABLISHED AHEAD OF
UPSTREAM TROUGH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.

&&
Hazardous weather outlook, May 7, 7:29 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
829 PM CDT SAT MAY 7 2005

MNZ041>044-048>051-057>061-065>070-073>078-082>085-091>093-081100-
ANOKA-BENTON-BLUE EARTH-BROWN-CARVER-DAKOTA-DOUGLAS-FARIBAULT-
FREEBORN-GOODHUE-HENNEPIN-KANDIYOHI-LE SUEUR-MARTIN-MCLEOD-MEEKER-
MILLE LACS-MORRISON-NICOLLET-POPE-REDWOOD-RENVILLE-RICE-SCOTT-
SHERBURNE-SIBLEY-STEARNS-STEELE-TODD-WASECA-WATONWAN-WRIGHT-
829 PM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...
WEST CENTRAL...AND CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT GENERALLY WEST
OF A LINE FROM MILACA...TO MINNEAPOLIS...TO ALBERT LEA. THE PRIMARY
THREATS ARE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO REDEVELOP SUNDAY AS A LOW PRESSURE
SYSTEM APPROACHES THE AREA FROM THE DAKOTAS. A SLIGHT RISK OF SEVERE
THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH SUNDAY NIGHT...WITH LARGE
HAIL AND DAMAGING WINDS AGAIN BEING THE PRIMARY THREATS.

ADDITIONAL THUNDERSTORMS WILL REMAIN POSSIBLE FOR MUCH OF THE NEXT
WEEK. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...
ALTHOUGH ISOLATED SEVERE HAIL REPORTS WILL CONTINUE TO BE POSSIBLE.

WITH MODERATE RAINFALL CONTINUING TO MOVE ACROSS THE SAME AREAS...
LOCALIZED URBAN...STREAM...LOWLAND FLOODING WILL ALSO BE POSSIBLE FOR
MUCH OF THE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

MNZ045-052-053-062-063-WIZ014>016-023>028-081100-
BARRON-CHIPPEWA-CHISAGO-DUNN-EAU CLAIRE-ISANTI-KANABEC-PEPIN-PIERCE-
POLK-RAMSEY-RUSK-ST CROIX-WASHINGTON-
829 PM CDT SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER EAST CENTRAL MINNESOTA...AND WEST
CENTRAL WISCONSIN TONIGHT...ALTHOUGH ORGANIZED SEVERE WEATHER IS
UNLIKELY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AS A LOW PRESSURE SYSTEM
APPROACHES THE AREA FROM THE DAKOTAS.

ADDITIONAL THUNDERSTORMS WILL REMAIN POSSIBLE FOR MUCH OF THE NEXT
WEEK. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...
ALTHOUGH ISOLATED SEVERE HAIL REPORTS WILL BE POSSIBLE.

WITH MODERATE RAINFALL CONTINUING TO MOVE ACROSS THE SAME AREAS...
LOCALIZED URBAN...STREAM...LOWLAND FLOODING WILL ALSO BE POSSIBLE FOR
MUCH OF THE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MNZ047-054>056-064-081100-
CHIPPEWA-LAC QUI PARLE-STEVENS-SWIFT-YELLOW MEDICINE-
829 PM CDT SAT MAY 7 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TONIGHT

A RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT ACROSS WEST
CENTRAL MINNESOTA. THE PRIMARY THREATS ARE LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO REDEVELOP SUNDAY AS A LOW PRESSURE
SYSTEM APPROACHES THE AREA FROM THE DAKOTAS. A SLIGHT RISK OF SEVERE
THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH SUNDAY NIGHT...WITH LARGE
HAIL AND DAMAGING WINDS AGAIN BEING THE PRIMARY THREATS.

ADDITIONAL THUNDERSTORMS WILL REMAIN POSSIBLE FOR MUCH OF THE NEXT
WEEK. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...
ALTHOUGH ISOLATED SEVERE HAIL REPORTS WILL CONTINUE TO BE POSSIBLE.

WITH MODERATE RAINFALL CONTINUING TO MOVE ACROSS THE SAME AREAS...
LOCALIZED URBAN...STREAM...LOWLAND FLOODING WILL ALSO BE POSSIBLE FOR
MUCH OF THE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

In the hours before

Special weather statement, May 7, 7:05 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 PM CDT SAT MAY 7 2005

MNZ047-054>056-064-080700-
CHIPPEWA MN-LAC QUI PARLE MN-STEVENS MN-SWIFT MN-
YELLOW MEDICINE MN-

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
228 IN EFFECT UNTIL 2 AM CDT FOR THE FOLLOWING AREA...

IN MINNESOTA THIS WATCH INCLUDES 5 COUNTIES

IN WEST CENTRAL MINNESOTA

CHIPPEWA... LAC QUI PARLE... STEVENS...
SWIFT... YELLOW MEDICINE...

THIS INCLUDES THE CITIES OF...MADISON...GRANITE FALLS...MORRIS...
MONTEVIDEO AND BENSON.

The radar

The Aberdeen radar (KABR), 183 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
May 7, 9:03 PM CST
Where
Stevens County, 5 mi SSW of Alberta
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.500, -96.067

Pine trees up to 70 feet tall were downed. Tin and shingles were blown off a building.

Thunderstorm Wind, Stevens

When
May 7, 9:07 PM CST
Where
Stevens County, 1 mi S of Donnelly
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.683, -96.017

An old garage was downed. A few shingles were removed from buildings and pallets were blown 50 feet in Donnelly.

Thunderstorm Wind, Stevens

When
May 7, 9:07 PM CST
Where
Stevens County, 2 mi S of Donnelly
Measured
56 kt (64 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.667, -96.017

A 10'x12' garage was blown one quarter mile by high winds.

Funnel Cloud, Stevens

When
May 7, 9:07 PM CST
Where
Stevens County, 2 mi S of Donnelly
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

A funnel cloud was spotted by the fire department just south of Donnelly.

Funnel Cloud, Pope

When
May 7, 9:35 PM CST
Where
Pope County, 7 mi S of Cyrus
Reported by
GENERAL PUBLIC
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

The public reported a funnel cloud 3 miles east of Hancock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446018, 5446019, 5446020, 5446021, 5446022.